Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Wilmington, OH

August 10, 2018Fairfield County, Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 10, 2018, 4:11 PM EDT for Fairfield County, Hocking County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 4:11 PM EDT (20:11 UTC)
Expired
Aug 10, 2018, 4:32 PM EDT
In force
21 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, OH, Hocking County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS51 KILN 102011
SVRILN
OHC045-073-102045-
/O.NEW.KILN.SV.W.0124.180810T2011Z-180810T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
411 PM EDT FRI AUG 10 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Eastern Fairfield County in central Ohio...
  North central Hocking County in central Ohio...

* Until 445 PM EDT.

* At 411 PM EDT, a severe thunderstorm was located over Baltimore,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lancaster, Logan, Baltimore, Bremen, Millersport, Pleasantville,
  Hide-A-Way Hills, Thurston, Carroll, Sugar Grove, Rushville, West
  Rushville, Hideaway Hills, Lake Logan State Park, North Berne,
  Enterprise, Dumontville and Fairfield County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3960 8237 3953 8246 3980 8270 3990 8256
      3985 8247 3984 8247 3984 8244 3982 8240
      3975 8240 3974 8237
TIME...MOT...LOC 2011Z 314DEG 21KT 3982 8259 

HAIL...<.75IN
WIND...60MPH
 
$$

Sites
2 follow-up statements
696 
WWUS51 KILN 102020
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
420 PM EDT FRI AUG 10 2018

OHC045-073-102045-
/O.CON.KILN.SV.W.0124.000000T0000Z-180810T2045Z/
Fairfield OH-Hocking OH-
420 PM EDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN FAIRFIELD AND NORTH CENTRAL HOCKING COUNTIES...

At 419 PM EDT, a severe thunderstorm was located over Pleasantville,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Lancaster, Logan, Bremen, Pleasantville, Hide-A-Way Hills, Carroll,
Sugar Grove, Rushville, West Rushville, Hideaway Hills, Lake Logan
State Park, North Berne, Enterprise, Dumontville and Fairfield County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3960 8237 3953 8246 3980 8270 3985 8247
      3984 8247 3975 8240
TIME...MOT...LOC 2019Z 325DEG 22KT 3977 8255 

HAIL...<.75IN
WIND...60MPH
 
$$

Sites
569 
WWUS51 KILN 102032
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
432 PM EDT FRI AUG 10 2018

OHC045-073-102041-
/O.CAN.KILN.SV.W.0124.000000T0000Z-180810T2045Z/
Fairfield OH-Hocking OH-
432 PM EDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAIRFIELD AND
NORTH CENTRAL HOCKING COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3960 8237 3953 8246 3980 8270 3985 8247
      3984 8247 3975 8240
TIME...MOT...LOC 2031Z 314DEG 21KT 3972 8248 

$$

Sites

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:51 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 10, 3:51 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
351 PM EDT Fri Aug 10 2018

.SYNOPSIS...
A cold front located along the I-70 corridor this afternoon will
move slowly south tonight and weaken as it stalls north of the
Ohio River. Thunderstorm activity will be found over the region
as the weakening surface front interacts with an upper level
trough through at least Saturday. The front will push south on
Sunday as the upper trough develops into a closed circulation
drifting southwest over Ohio.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Thunderstorm activity will be on the increase this evening and
scatter out through the overnight hours. Storms will be
lingering however, so some activity will occur through the
night, most likely north of the Ohio River but not necessarily
limited to this area.

As the surface front washes out as it stalls before hitting the
Ohio River, temperatures tonight will drop to the middle 60s
across the region under generally cloudy skies.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Lingering showers in the morning will continue their downward
trend but then ramp back up as daytime heating interacts with
the lingering surface front to the south and any shortwave
energy that will remain within the deepening upper level trough.
As the front moves into Kentucky later in the day Saturday, the
axis of the upper trough will be bringing in more shortwave
energy. However, the atmosphere should have been well worked-
over so that any lingering convection Saturday night should be
isolated in nature and not contain much thunder. That being
said, I did not remove thunder from forecast and change to just
showery precip. Will let future model runs solidify this
expectation in the forecast.

Saturday will see highs a little cooler - lower 80s in most
locations. Rainfall may necessitate shaving a few more degrees
from this forecast with future updates.

Drier air will be making a strong push on Saturday night over
the northwestern 1/2 of forecast area. Am slightly concerned
about the proximity of a cutoff upper low and going clear to
partly cloudy, but the flow should put any upper clouds away
from the CWA. Overnight lows will drop to 60-63 degrees by
Sunday morning for most of the CWA as dewpoints drop nicely
below 60 degrees for the first time in a while.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
On Sunday, an upper level ridge will continue to amplify as it
pushes northeast into the upper Mississippi River Valley and into
Ontario. As this occurs, a closed upper level low will develop
downstream over the Great Lakes. It appears that the better low
level forcing will remain east of the region on Sunday. Thus, only a
low chance of showers/thunderstorms are expected with the upper low.
Highs will be mainly in the lower 80s.

For Sunday night, pcpn will be diurnally driven over our area but
will likely persist just to our east. Lows will drop into the lower
60s.

Models have come in better agreement in regards to the location and
eventual movement of the upper level closed low Monday through
Tuesday. On Monday, the center of the upper level closed low will be
over the middle Ohio Valley. Again, low level forcing and upper
support favor the eastern zones, while our western zones should
remain dry. Thus, a chance of showers and thunderstorms will remain
across the east. For Monday night into Tuesday, the low will begin
to slowly nudge east. There could be a lingering low chance of
shower/storms in the east on Tuesday, while the west remains dry.
Highs will range from the lower to mid 80s with lows in the lower to
mid 60s.

As the low opens up and moves further east, short wave ridging will
briefly translate across the region Tuesday night.

A short wave will be lifting out of the central Plains and into the
Ohio Valley Wednesday/Wednesday night followed by a northern stream
short wave dropping into the Great Lakes on Thursday. These features
will bring unsettled conditions. At this time, it appears that the
most active period will be Wednesday night into Thursday with
showers and thunderstorms.

Models are in disarray by the end of next week in regards if energy
will close off over the region. Have kept low PoPs for now.

Highs will remain in the lower to mid 80s with lows in the 60s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Convection firing along and north of the I-70 corridor will
affect CMH/LCK early on this afternoon, then spread southward.
Did not feel that CVG/LUK would definitely get this activity
tonight, so left thunderstorms out at this moment in time in
favor of amending if future model runs can come together with a
more cohesive solution, or if upstream development would
warrant inclusion later this evening. Cigs/vsbys will be lowered
in any TS activity today and tonight, and lower clouds will
likely make an appearance overnight and early tomorrow given the
expected low level injection of moisture from any storms that
are present and stalled surface cold front. Showers and some
lingering thunderstorms will continue overnight given the
proximity of the upper trough and associated vorticity maxima
within it, combined with the washed-out surface front that will
lay out just north of the Ohio River late tonight and early
Saturday.

More showers and some thunderstorms will occur tomorrow
with an increase in coverage and intensity due to daytime
heating.

OUTLOOK...Thunderstorms will remain possible at times through
Sunday, with the greatest chances during the afternoon and
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, Aug 10, 2:46 AM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
246 AM EDT Fri Aug 10 2018

INZ073>075-080-KYZ089>100-OHZ077>082-088-110700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
110700-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-
246 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Clusters of thunderstorms will move across the area this afternoon
into tonight. Isolated damaging wind gusts will be possible. In
addition, flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 4:03 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
403 PM EDT FRI AUG 10 2018

OHZ065-074-102030-
Fairfield OH-Hocking OH-
403 PM EDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD AND NORTH
CENTRAL HOCKING COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, radar indicated a strong thunderstorm over
Pleasantville, moving southeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Lancaster, Baltimore, Bremen, Millersport, Pleasantville, Hide-A-Way
Hills, Thurston, Rushville, West Rushville, North Berne and
Dumontville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3960 8238 3978 8268 3991 8256 3989 8247
      3984 8247 3983 8240 3975 8240 3974 8237
TIME...MOT...LOC 2003Z 296DEG 27KT 3982 8257

Sites
Special weather statement, Aug 10, 4:09 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
409 PM EDT FRI AUG 10 2018

OHZ065-102045-
Fairfield OH-
409 PM EDT FRI AUG 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD COUNTY
UNTIL 445 PM EDT...

At 408 PM EDT, radar indicated a strong thunderstorm near Canal
Winchester, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Lancaster, Royalton, Lithopolis, Amanda, Carroll, Fairfield County
Airport, Clearport and US Route 22 at State Route 159.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3966 8249 3957 8272 3979 8283 3980 8282
      3984 8276 3967 8250
TIME...MOT...LOC 2008Z 314DEG 21KT 3979 8276

Sites

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:41 PM EDTAreal Flood AdvisoryILNFranklin2 hr
Aug 10, 4:03 PM EDTSpecial Weather StatementILNFairfield27 min
Aug 10, 4:09 PM EDTSpecial Weather StatementILNFairfield36 min
Aug 10, 4:23 PM EDTSpecial Weather StatementILNMadison37 min
Aug 10, 4:24 PM EDTSpecial Weather StatementILNWarren36 min
Aug 10, 4:54 PM EDTSpecial Weather StatementILNPickaway21 min
Aug 10, 5:13 PM EDTSpecial Weather StatementILNClermont17 min
Aug 10, 5:17 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton28 min
Aug 10, 5:25 PM EDTSpecial Weather StatementILNLicking35 min
Aug 10, 5:57 PM EDTSpecial Weather StatementILNPickaway18 min
Aug 10, 6:08 PM EDTSpecial Weather StatementILNFranklin22 min
Aug 10, 6:15 PM EDTAreal Flood AdvisoryILNPickaway2 hr
Aug 10, 6:18 PM EDTSpecial Weather StatementILNPickaway27 min
Aug 10, 6:29 PM EDTSpecial Weather StatementILNRoss16 min
Aug 10, 7:30 PM EDTAreal Flood AdvisoryILNPickaway3 hr
Aug 10, 7:45 PM EDTSpecial Weather StatementILNGreene15 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.